Alert archive / Wyoming / Flash Flood Warnings in 2003

Flash Flood Warning 1, NWS Riverton, WY

May 3, 2003Big Horn County, Wyoming

NWS Riverton, WY issued this flash flood warning at May 3, 2003, 6:04 PM MDT for Big Horn County, Wyoming. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2003, 6:04 PM MDT (00:04 UTC)
Expired
May 3, 2003, 9:00 PM MDT
In force
3 hr
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

County Big Horn County, WY

The radar

The Billings radar (KBLX), 150 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 0.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2003-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 91 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2003-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
91 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
2196 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KRIW 040010
FFWRIW
WYC003-040300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
604 PM MDT SAT MAY 3 2003

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL BIG HORN COUNTY IN NORTH CENTRAL WYOMING

* UNTIL 900 PM MDT

* AT 604 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  STRONG THUNDERSTORMS WITH VERY HEAVY RAIN OCCURRING IN AN AREA
  BETWEEN EMBLEM AND GREYBULL. RADAR IS ESTIMATING RAINFALL RATES  
  OVER A HALF INCH AN HOUR WITH THE STORMS CONTINUING TO STRENGTHEN.
  EXCESSIVE RAINFALL RATES ARE EXPECTED TO CONTINUE THROUGH AT LEAST
  7 PM AS STORMS CONTINUE TO DEVELOP ACROSS THE SAME AREAS. THE AREAS
  OF MOST CONCERN ARE ALONG THE GREYBULL RIVER AND BIGHORN RIVER
  FROM NORTH OF GREYBULL TO MANDERSON. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND
FARMLANDS ALONG THE BANKS OF STREAMS AND OTHER LOW LYING AREAS ARE
SUBJECT TO FLASH FLOODING.

REPORT FLASH FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4439 10851 4421 10789 4482 10785 4486 10815

$$

WCJIN-WYNW

FRIEDERS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at May 3, 2:39 PM MDT, 3 hours 25 minutes earlier.

Area forecast discussion, May 3, 2:39 PM MDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
239 PM MDT SAT MAY 3 2003

.TODAY THROUGH TUESDAY...
UPPER LEVEL LOW CIRCULATION DEVELOPING ACROSS SOUTHEAST MT EARLY
THIS MORNING HELPING TO MAINTAIN SOME SHRAS ACROSS FAR NORTH.
NEXT S/W LIFTING NE FROM 4 CORNERS AREA WILL SHIFT MAIN FOCUS FURTHER
EAST INTO PLAINS BY 00Z SUN ALTHOUGH INVERTED SFC TROF REFLECTION
EXPECTED TO PERSIST INTO MT. BEST PCPN CHCS SHOULD THEREFORE BE
ACROSS MT TODAY...ALTHOUGH WILL MAINTAIN LOW POP CHANCES FOR SHRAS
AND AFTERNOON TSRA. BEST CHANCES SHOULD BE IN HIGHER ELEVATIONS
WITH NW DOWNSLOPE COMPONENT INCREASING THE DRYING IN THE BASINS AS
LOW PRESSURE ORGANIZES IN PLAINS. GUSTY NORTHWEST WINDS SHOULD
DEVELOP THRU DAY. ON MON...TROF STILL PERSISTS BACK ACROSS MT...
ALTHOUGH ADDITIONAL S/W ENERGY DROPS SE IN NW FLOW COULD RESULT IN A
FEW SHRAS IN NRN SECTIONS OF CWA ESPECIALLY NRN MOUNTAINS. MOST
OTHERS SHOULD BE DRY WITH NW FLOW PATTERN. WILL CONTINUE WITH DRY
PATTERN INTO TUES BETWEEN SYSTEMS.   FRIEDERS

.TUESDAY NIGHT THROUGH SATURDAY...
OVERALL PERFORMANCE OF GFS PAST FEW NIGHTS HAS SHOWN VERY POOR RUN
TO RUN CONSISTENCY WITH PLACEMENT OF CLOSED LOWS SURFACE AND ALOFT.
CURRENT TREND IS FOR CLOSED LOWS TO BE MAINLY NORTH OF WYOMING OR IN
NORTHEAST WYOMING WITH WEST TO NORTHWEST FLOW ACROSS WYOMING.  WITH
LARGE SCALE TROUGH SUPPORTED OVER WESTERN US AND A SERIES OF
PACIFIC FRONTS AND STRONG SHORT WAVE TROUGHS WHICH ARE VERY HARD TO
TIME...THE BEST BET IS FOR PRECIPITATION IN THE MOUNTAINS AND WEST
AND AT TIME IN THE NORTH BUT OVERALL DOWNSLOPE FLOW EAST OF
MOUNTAINS DOES NOT SUPPORT ADVERTISING PRECIPITATION THROUGHOUT THE
EXTENDED PERIODS.  DECREASED CLOUDS AND PRECIPITATION IN BASINS AND
INCREASED TEMPERATURES FOR HIGHS.  EXPECT MORE INCONSISTENCIES IN
GFS EXTENDED PERIODS NEXT SEVERAL DAYS.  C.BAKER

.RIW...NONE.
Hazardous weather outlook, May 3, 5:05 AM MDT, 12 hours 59 minutes before
WYZ001>020-022>030-041100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
505 AM MDT SAT MAY 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ISOLATED THUNDERSTORMS MAY PRODUCE SMALL HAIL AND WIND GUSTS TO 40
MPH THIS AFTERNOON AND EARLY THIS EVENING.  LOCAL BRIEF HEAVY RAIN
IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THUNDERSTORMS WILL BE A THREAT EACH AFTERNOON AND EVENING. ONLY
ISOLATED STRONG THUNDERSTORMS ARE EXPECTED TO APPROACH SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

WCJIN-WYNW-WYNE-WYSW
LIPSON/C.BAKER

Nearby

Flash Flood Warnings in Wyoming, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.